Statistics and Computing

, Volume 22, Issue 1, pp 259–271 | Cite as

A multivariate uniformity test for the case of unknown support

  • José R. Berrendero
  • Antonio Cuevas
  • Beatriz Pateiro-LópezEmail author


A test for the hypothesis of uniformity on a support S⊂ℝ d is proposed. It is based on the use of multivariate spacings as those studied in Janson (Ann. Probab. 15:274–280, 1987). As a novel aspect, this test can be adapted to the case that the support S is unknown, provided that it fulfils the shape condition of λ-convexity. The consistency properties of this test are analyzed and its performance is checked through a small simulation study. The numerical problems involved in the practical calculation of the maximal spacing (which is required to obtain the test statistic) are also discussed in some detail.


Uniformity Set estimation Multidimensional spacings 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aurenhammer, F.: Voronoi diagrams. A survey of a fundamental geometric data structure. ACM Comput. Surv. 23, 345–405 (1991) CrossRefGoogle Scholar
  2. Baddeley, A., Turner, R.: Spatstat: an R package for analyzing spatial point patterns. J. Stat. Softw. 6, 1–42 (2005) Google Scholar
  3. Barber, B.C., Dobkin, D.P., Huhdanpaa, H.: The quickhull algorithm for convex hulls. ACM Trans. Math. Softw. 22, 469–483 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  4. Baringhaus, L., Henze, N.: A test for uniformity with unknown limits based on D’Agostino’s D. Stat. Probab. Lett. 9, 299–304 (1990) MathSciNetzbMATHCrossRefGoogle Scholar
  5. Berrendero, J.R., Cuevas, A., Vázquez-Grande, F.: Testing multivariate uniformity: The distance-to-boundary method. Can. J. Stat. 34, 693–707 (2006) zbMATHCrossRefGoogle Scholar
  6. Cuevas, A., Febrero, M., Fraiman, R.: Estimating the number of clusters. Can. J. Stat. 28, 367–382 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  7. Cuevas, A., Fraiman, R.F.: Set estimation. In: Kendall, W.S., Molchanov, I. (ed.) New Perspectives on Stochastic Geometry, pp. 374–397. Oxford University Press, London (2009) CrossRefGoogle Scholar
  8. Deheuvels, P.: Strong bounds for multidimensional spacings. Z. Wahrscheinlichkeitstheor. Verw. Geb. 64, 411–424 (1983) MathSciNetzbMATHCrossRefGoogle Scholar
  9. Delaunay, B.: Sur la sphere vide. Bull. Acad. Sci. USSR 7, 793–800 (1934) Google Scholar
  10. Diggle, P.J.: Statistical Analysis of Spatial Point Patterns, 2nd edn. Edward Arnold, Sevenoaks (2003) zbMATHGoogle Scholar
  11. Edelsbrunner, H., Kirkpatrick, D.G., Seidel, R.: On the shape of a set of points in the plane. IEEE Trans. Inf. Theory 29, 551–559 (1983) MathSciNetzbMATHCrossRefGoogle Scholar
  12. Friedman, J.H., Rafsky, L.C.: Multivariate generalizations of the Wald-Wolfowitz and Smirnov two-sample tests. Ann. Stat. 7, 697–717 (1979) MathSciNetzbMATHCrossRefGoogle Scholar
  13. Gerrard, D.: Competition quotient: a new measure of the competition affecting individual forest trees. Research Bulletin 20, Agricultural Experiment Station, Michigan State University (1969) Google Scholar
  14. Grasman, R., Gramacy, R.B.: Geometry: Mesh generation and surface tesselation. R package version 0.1-7. (2010)
  15. Jain, A., Xu, X., Ho, T., Xiao, F.: Uniformity testing using minimal spanning tree. In: Proceedings of the 16th International Conference on Pattern Recognition, vol. 4, pp. 281–284 (2002) Google Scholar
  16. Jammalamadaka, S.R., Goria, M.N.: A test of goodness-of-fit based on Gini’s index of spacings. Stat. Probab. Lett. 68, 177–187 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  17. Janson, S.: Maximal spacings in several dimensions. Ann. Probab. 15, 274–280 (1987) MathSciNetzbMATHCrossRefGoogle Scholar
  18. Liang, J.J., Fang, K.T., Hickernell, F.J., Li, R.: Testing multivariate uniformity and its applications. Math. Comput. 70, 337–355 (2001) MathSciNetzbMATHGoogle Scholar
  19. Marhuenda, Y., Morales, D., Pardo, M.C.: A comparison of uniformity tests. Statistics 39, 315–328 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  20. Møller, J., Waagepetersen, R.P.: Statistical Inference and Simulation for Spatial Point Processes. Chapman & Hall/CRC, London/Boca Raton (2004) Google Scholar
  21. Pateiro-López, B.: Set estimation under convexity-type restrictions. Ph.D. Thesis, Universidad de Santiago de Compostela (2008) Google Scholar
  22. Pateiro-López, B., Rodríguez-Casal, A.: Generalizing the convex hull of a sample: The R package alphahull. J. Stat. Softw. 5, 1–28 (2010) Google Scholar
  23. R Development Core Team.: R: A language and environment for statistical computing. R Foundation for Statistical Computing, Vienna. (2008)
  24. Ripley, B.D.: Tests of ‘randomness’ for spatial point patterns. J. R. Stat. Soc. Ser. A 39, 172–212 (1979) MathSciNetGoogle Scholar
  25. Ripley, B.D., Rasson, J.P.: Finding the edge of a Poisson forest. J. Appl. Probab. 14, 483–491 (1977) MathSciNetzbMATHCrossRefGoogle Scholar
  26. Rodríguez-Casal, A.: Set estimation under convexity-type assumptions. Ann. Inst. Henri Poincaré Probab. Stat. 43, 763–774 (2007) CrossRefGoogle Scholar
  27. Smith, S.P., Jain, A.K.: Testing for uniformity in multidimensional data. IEEE Trans. Pattern Anal. Mach. Intell. PAMI-6, 73–81 (1984) CrossRefGoogle Scholar
  28. Tenreiro, C.: On the finite sample behavior of fixed bandwidth Bickel-Rosenblatt test for univariate and multivariate uniformity. Commun. Stat., Simul. Comput. 36, 827–846 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  29. Tibshirani, R., Guenther, W., Hastie, T.: Estimating the number of clusters in a data set via the gap statistic. J. R. Stat. Soc. B 63, 411–423 (2001) zbMATHCrossRefGoogle Scholar
  30. Voronoi, G.: Nouvelles applications des paramètres continus à la théorie des formes quadratiques. J. Reine Angew. Math. 133, 97–178 (1907) Google Scholar
  31. Walther, G.: Granulometric smoothing. Ann. Stat. 25, 2273–2299 (1997) MathSciNetzbMATHCrossRefGoogle Scholar
  32. Walther, G.: On a generalization of Blaschke’s Rolling Theorem and the smoothing of surfaces. Math. Methods Appl. Sci. 22, 301–316 (1999) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • José R. Berrendero
    • 1
  • Antonio Cuevas
    • 1
  • Beatriz Pateiro-López
    • 2
    Email author
  1. 1.Universidad Autónoma de MadridMadridSpain
  2. 2.Universidad de Santiago de CompostelaSantiago de CompostelaSpain

Personalised recommendations